According to one of my pain therapy sources, methadone, which is longer acting and does not cause euphoria compared to other narcotics, is increasingly being used for the treatment of chronic pain.” However there now appears to be an increase death associated with methadone use. According to a recent Philadelphia Inquirer article (April 18, 2008), death of people taking methadone is increasing at a very rapid rate. According to the National Center for Health Statistics the number of methadone deaths across the United States rose from 786 in 1999 to 4,462 in 2005.The Inquirer notes that the drug is easily diverted to the black market. They state that even though methadone does not produce a “high” it is often combined with other drugs.
Methadone has been recently associated with cardiac death in patients using this drug. Chugh et al (1) over a four year period prospectively evaluated all patients who had sudden cardiac death and underwent investigation by the medical examiner in the metropolitan area of Portland. Case subjects had a therapeutic blood level of methadone and these were compared to patients with no identified methadone. Patients with recreational drug use or any drug overdose were excluded. They found a total of 22 sudden cardiac death cases with therapeutic levels of methadone. The most common indication for methadone use was pain control. They found that significantly fewer of the patients taking methadone had a structural abnormality that would explain the cardiac death compared to the non methadone group. They speculated that death in the methadone cases may have been related to an arrhythmia. Others (2) have suggested that methadone may produce potassium ion channel blockade, prolonged QT interval and the potential for a Torsade de Pointes arrhythmia.
The UPENN chief of pain medicine provides the following additional information: most experts believe that methadone-related deaths are attributable to 2 main issues. First, methadone is used by relatively inexperienced clinicians who do not understand proper dosing. In these patients, either the initial dose is too high, or dose changes are made too frequently, and the patient "over shoots" the proper dose and then experiences opioid-induced respiratory compromise. Second is the rarer risk of Torsade de Pointes. This appears to be an adverse event unique to methadone among the potent opioids. Methadone appears to block the rapid component of the delayed rectifier potassium current in a dose-dependent fashion, and as a result may prolong the QT interval. This effect is most commonly observed in patients taking high-dose methadone (> 100 mg/day), but has been reported at lower doses. The good news is that QTc intervals of 500 msec or more are predictive of an increased risk for Torsade de Pointes. One of our pain doctors obtains an ECG on patients on methadone if their daily dose is > 80 mg.
With respect to methadone there is a large inter-individual variability and that reaching a steady state can take 7 days or more.
1) Chugh SS et al: A community based evaluation of sudden death associated with therapeutic levels of methadone. Am J Med 2008;121:66-71
2) Maremmani I et al: QTc interval prolongation in patients on long-term methadone maintenance therapy. Eur Addict Res 2005;11:44-49
David S. Smith, M.D., Ph.D.